Since the introduction of chemoradiotherapy with temozolomide as the new standard of care for patients with glioblastoma, there has been an increasing awareness of progressive and enhancing lesions on MRI, noted immediately after the end of treatment, which are not related to tumour progression, but which are a treatment effect. This so-called pseudoprogression can occur in up to 20% of patients who have been treated with temozolomide chemoradiotherapy, and can explain about half of all cases of increasing lesions after the end of this treatment. These lesions decrease in size or stabilise without additional treatments and often remain clinically asymptomatic. Additionally, there is evidence that treatment-related necrosis occurs more frequently and earlier after temozolomide chemotherapy than after radiotherapy alone. The mechanisms behind these events have not yet been fully elucidated, but the likelihood is that chemoradiotherapy causes a higher degree of (desired) tumour-cell and endothelial-cell killing. This increased cell kill might lead to secondary reactions, such as oedema and abnormal vessel permeability in the tumour area, mimicking tumour progression, in addition to subsequent early treatment-related necrosis in some patients and milder subacute radiotherapy reactions in others. In patients managed with temozolomide chemoradiotherapy who have clinically asymptomatic progressive lesions at the end of treatment, adjuvant temozolomide should be continued; in clinically symptomatic patients, surgery should be considered. If mainly necrosis is noted during surgery, continuation of adjuvant temozolomide is logical. Trials on the treatment of recurrent malignant glioma should exclude patients with progression within the first 3 months after temozolomide chemoradiotherapy unless histological confirmation of tumour recurrence is available. Further research is needed to establish reliable imaging parameters that distinguish between true tumour progression and pseudoprogression or treatment-related necrosis.